Missouri, 2012

Hail in Missouri, July 1, 2012

July 1, 2012 · NWS LSX · 1 event in 1 county or zone

Plenty of instability, moisture and lift across southern portions of forecast area. So scattered showers and thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Plenty of instability, moisture and lift across southern portions of forecast area. So scattered showers and thunderstorms developed. A few of the storms became severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 1, 5:41 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 1, 5:41 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT SUN JUL 1 2012

.UPDATE...
ISSUED AT 641 PM CDT SUN JUL 1 2012

OUTFLOW BOUNDARY FROM ACTIVITY OVER SOUTHEAST MISSOURI/SOUTHERN
ILLINOIS IS TRACKING TO THE NORTHWEST...MOVING THROUGH ST. LOUIS
METRO AREA. SOME ISOLATED STORMS HAVE DEVELOPED ALONG OUTFLOW...SO
UPDATED POPS FOR A FEW HOURS THIS EVENING TO INCLUDED ISOLATED
STORMS AS FAR NORTH AS I-70 CORRIDOR.

BYRD
&&

.SHORT TERM...
ISSUED AT 351 PM CDT SUN JUL 1 2012

(TONIGHT THROUGH WEDNESDAY)

ONGOING CONVECTION ACROSS THE FAR STHRN CWA WILL LIKELY CONTINUE
WELL INTO THE EVENING BEFORE DISSIPATING. IN THE MEAN TIME...ML CAPE
VALUES OF 3000-5000 J/KG WILL ALLOW ANY STORMS TO FORM TO BECOME
SEVERE. WITH DP DEPRESSION ON THE ORDER OF 35-40 DEGREES...DOWNBURST
WINDS WILL BE THE BIGGEST CONCERN WITH HAIL ALSO POSSIBLE. MONDAY
SHOULD BE SIMILAR TO TODAY WRT TEMPS AND PRECIP CHANCES. 850 TEMPS
SHOULD ONCE AGAIN BE IN THE LOW 20S AND MIXING HEIGHTS OF AT LEAST
750MB WILL ALLOW TEMPS TO CLIMB AOA THE CENTURY MARK. MODELS
CONTINUE TO DEPICT THE DISTURBANCE ACROSS TX INFLUENCING OUR WX LATE
MONDAY THRU TUESDAY...THO WITH LESS IMPACT THAN WHAT WAS ADVERTISED
YESTERDAY. THE ACTUAL CIRCULATION SHOULD TRACK INTO NRTHRN MEXICO
WHILE THE MID LEVEL MOISTURE PLUME WILL STREAM ACROSS THE STHRN
PORTION OF THE FA. 700MB TEMPS MONDAY AFTN AROUND OF 8-10C ACROSS
THE ERN OZARKS AND STHRN IL WILL ALLOW SPOTTY AFTN CONVECTION TO
DVLP ONCE AGAIN. THIS WILL ALSO BE THE CASE TUESDAY AFTN AS WELL.
TUESDAY MAY BE JUST A SHADE COOLER BY A DEGREE OR TWO DUE TO THE
POSSIBLE PRECIP AND ENHANCED CLOUD COVER FROM THE MOISTURE PLUME
COMING OUT OF TX...ESP ACROSS THE STHRN FA. NORTH OF I-70 SHOULD
REMAIN RELATIVELY CLOUD FREE. UPPER HEIGHTS BEGIN TO RISE AGAIN ON
WEDNESDAY AND SO DO THE 850MB TEMPS...REACHING 24C BY 00Z THURSDAY
KEEPING HIGHS NEAR 100.

DO NOT PLAN ON CHANGING THE HEADLINES ATTM. WILL ALLOW LATER SHIFT
EVALUATE THE IMPACT OF THE MOISTURE PLUME COMING OUT OF TX.
GENERALLY WENT AOA THE WARMER MET GUIDANCE.

MILLER
&&

.LONG TERM...
ISSUED AT 351 PM CDT SUN JUL 1 2012

(WEDNESDAY NIGHT THRU SUNDAY NIGHT)

MODELS ARE ALL IN AGREEMENT THAT THE UPPER RIDGE WILL CONTINUE TO
EXPAND THRU THE END OF THE WEEK WITH THE GEM DEPICTING A CLOSED 594
CONTOUR CENTERED ACROSS STHRN IA/NRTHRN MO BY FRIDAY. 850 TEMPS WARM
INTO THE MID 20S IN RESPONSE...SO NO END TO THE 100 DEGREE HEAT IS
EXPECTED THRU THE WKND. DPS WILL REMAIN IN CHECK AS HAS BEEN THE
CASE DUE TO THE DRY SOIL AND VEGETATION...SO HI VALUES SHOULD REMAIN
WITHIN A FEW DEGREES OF THE AMBIENT AIR TEMPERATURE. MODELS HAVE
BEEN TRYING TO HINT AT A SW THAT WOULD PUSH THE RIDGE WEST OF THE
CWA...BUT THE TIMING KEEPS GETTING PUSHED BACK. A FEW DAYS AGO
IT WAS FCST FOR NEXT WKND. NOW THE 12Z ECMWF DOESN/T HAVE IT DVLPNG
UNTIL EARLY NEXT WEEK AND THE 12Z GFS KEEPS THE RIDGE HOLDING STRONG
THRU 240 HRS.

MILLER
&&

.AVIATION...
ISSUED AT 641 PM CDT SUN JUL 1 2012

OUTFLOW BOUNDARY FROM ACTIVITY OVER SOUTHEAST MISSOURI/SOUTHERN
ILLINOIS IS TRACKING TO THE NORTHWEST...MOVING THROUGH ST. LOUIS
METRO AREA. SO WILL SEE WINDS BRIEFLY BECOME SOUTHEASTERLY WITH
ITS PASSAGE. ALSO SOME ISOLATED STORMS HAVE DEVELOPED ALONG
OUTFLOW...SO ADDED VCNTY TS MENTION TO METRO AREA TAFS THROUGH
01Z. OTHERWISE...DRY VFR CONDITIONS TO PERSIST THROUGH THE
FORECAST PERIOD. MAIN ISSUE WILL BE THE WINDS...DIMINISHING...THEN
PICKING BACK UP AGAIN ON MONDAY FROM THE SOUTH TO WEST...UNDER 10
KTS.

SPECIFICS FOR KSTL...OUTFLOW BOUNDARY FROM ACTIVITY OVER SOUTHEAST
MISSOURI/SOUTHERN ILLINOIS IS TRACKING TO THE NORTHWEST...MOVING
THROUGH ST. LOUIS METRO AREA. SO WILL SEE WINDS BRIEFLY BECOME
SOUTHEASTERLY WITH ITS PASSAGE. ALSO SOME ISOLATED STORMS HAVE
DEVELOPED ALONG OUTFLOW...SO ADDED VCNTY TS MENTION TO METRO AREA
TAFS THROUGH 01Z. OTHERWISE...DRY VFR CONDITIONS TO PERSIST
THROUGH THE FORECAST PERIOD. MAIN ISSUE WILL BE THE WINDS...
DIMINISHING...THEN PICKING BACK UP AGAIN FROM THE WEST...UNDER 10
KTS BY 15Z MONDAY.

BYRD
&&

.FIRE WEATHER...
ISSUED AT 355 AM CDT SUN JUL 1 2012

MONDAY WILL BE ANOTHER DAY WITH FIRE CONCERNS WITH 10 HOUR DEAD FUEL
MOISTURE BELOW 8 PERCENT AND MINIMUM RELATIVE HUMIDITY VALUES IN
THE 20-30 PERCENT RANGE OVER MOST OF THE AREA. LIKE PREVIOUS
DAYS...ONLY THE WIND SPEED STAYING BELOW 15 MPH PREVENTS THE NEED
FOR A RED FLAG WARNING. RELATIVE HUMIDITY VALUES ARE EXPECTED TO
BE SLIGHTLY HIGHER ON TUESDAY...BUT STILL FALLING TO AROUND 30
PERCENT DURING THE AFTERNOON.

MILLER
&&

.CLIMATE...
ISSUED AT 355 AM CDT SAT JUN 30 2012

RECORD HIGHS

DATE       ST. LOUIS      COLUMBIA      QUINCY
----------------------------------------------
JULY 01    105(1980)      110(1980)    104(1930)
JULY 02    101(1933)      102(1901)    103(1934)
JULY 03    101(1934)      104(1901)    104(1911)
JULY 04    102(1990)      106(1901)    103(1936)
JULY 05    102(1938)      105(1911)    104(1911)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR AUDRAIN MO-BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONITEAU MO-
     MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-REYNOLDS
     MO-SHELBY MO-WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR JEFFERSON MO-
     MADISON MO-ST. CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-
     ST. LOUIS MO-STE. GENEVIEVE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR ADAMS IL-BROWN IL-
     CALHOUN IL-PIKE IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR BOND IL-CLINTON
     IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
     MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-
     WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jul 1, 3:29 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT SUN JUL 1 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
429 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY REMAINS IN EFFECT
THROUGH TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING OVER SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. A FEW OF THE STRONGER STORMS MAY
BECOME SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXCESSIVE HEAT WARNING AND A HEAT ADVISORY WILL CONTINUE UNTIL
7 PM MONDAY. HEAT INDEX VALUES WILL CLIMB INTO 100 TO 106 DEGREE
RANGE AGAIN ON MONDAY AFTERNOON. HEAT INDEX VALUES ARE EXPECTED
TO CLIMB ABOVE 100 DEGREES MOST OF THE REST OF THIS WEEK.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN
OZARKS AND SOUTHWEST ILLINOIS MONDAY AFTERNOON AND EVENING. SOME
OF THE STORMS MAY BECOME STRONG TO SEVERE CAPABLE OF PRODUCING
GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

MILLER

In the hours before

Special weather statement, Jul 1, 4:07 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT SUN JUL 1 2012

ILZ079-MOZ075-012245-
RANDOLPH IL-STE. GENEVIEVE MO-
507 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STE. GENEVIEVE AND
CENTRAL RANDOLPH COUNTIES UNTIL 545 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STE. GENEVIEVE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHESTER...
  EVANSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON
Special weather statement, Jul 1, 4:32 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT SUN JUL 1 2012

ILZ079-102-012315-
MONROE IL-RANDOLPH IL-
532 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH AND
SOUTHEASTERN MONROE COUNTIES UNTIL 615 PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF NEW DESIGN...OR 10 MILES
EAST OF CRYSTAL CITY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RED BUD...
  NEW DESIGN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

PHILLIPSON
Local storm report, Jul 1, 4:33 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             PARK HILLS              37.85N  90.53W
07/01/2012  E0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            LESS THAN PEA-SIZED HAIL

&&

TRUETT
Local storm report, Jul 1, 4:47 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
547 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             CHESTER                 37.92N  89.83W
07/01/2012  E1.00 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

TRUETT
Special weather statement, Jul 1, 6:29 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SUN JUL 1 2012

MOZ074-075-020115-
ST. FRANCOIS MO-STE. GENEVIEVE MO-
729 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS AND CENTRAL STE.
GENEVIEVE COUNTIES UNTIL 815 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST EAST OF LEADINGTON...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEINGARTEN...
  ROCKY RIDGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BYRD
Local storm report, Jul 1, 6:39 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
739 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             BARNHART                38.33N  90.40W
07/01/2012  E0.25 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

TRUETT

The radar

The St Louis radar (KLSX), 44 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
July 1, 6:58 PM CST
Where
Jefferson County, 3 mi S of Arnold
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.387, -90.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403125.